Abstract: Role of medications in causing dry eye
Interesting piece - click on the title for full text of the study. As the authors state it's not an adequate discussion but at least underscores some important points.
The role of medications in causing or aggravating DED is complex and this paper suffers from oversimplification and incomplete data. Nonetheless, sufficient information is available to make the following recommendations to clinicians.
(1) The role of systemic and topical ocular medications in causing dry eye is probably underappreciated. There is a need to determine if the drying effects of systemic and topical ocular medications are additive or synergistic.
(2) Oral polypharmacy needs to be studied as a cause of dry eye. The total number of drugs should include not only prescription drugs, but topical ocular medications, over-the-counter medications, and herbals as well.
(3) Clinicians should remember that if a medication causes a dry mouth, it may also cause or aggravate dry eye.
(4) It is probable that the duration of topical ocular therapy is relevant as a cause of dry eye. Topical BAK may be the primary factor in causing DED and ocular surface disease in a given patient.
(5) It is important to question the diagnosis of primary Sjögren’s Syndrome without adequate laboratory confirmation if the patient has a history of polypharmacy or if onset of dry eye or mouth occurred within 3 months of a change in medication.
(6) Available on the National Registry of Drug-Induced Ocular Side Effects website, http://www.eyedrugregistry.com/, are
(a) bibliography of a drug’s side effect profile listed in Tables 3 and 4;
(b) list of drugs causing dry mouth;
(c) causes of polypharmacy.
Journal of Ophthalmology Volume 2012 (2012), Article ID 285851, 8 pages
Frederick T. Fraunfelder, James J. Sciubba, and William D. Mathers